Alert archive / Washington / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at May 28, 2008, 6:17 PM PDT for Spokane County, Washington. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2008, 6:17 PM PDT (01:17 UTC)
- Expired
- May 28, 2008, 7:36 PM PDT
- In force
- 79 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Spokane County, WA
The radar
The Spokane radar (KOTX), 35 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2706 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KOTX 290120 FFWOTX WAC063-290315- /O.NEW.KOTX.FF.W.0001.080529T0117Z-080529T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPOKANE WA 617 PM PDT WED MAY 28 2008 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON... * UNTIL 815 PM PDT * AT 613 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. A THUNDERSTORM SOUTHWEST OF SPANGLE HAS BEEN NEARLY STATIONARY FOR NEARLY THE PAST HOUR. THIS STORM IS EXPECTED TO REMAIN NEARLY STATIONARY BEFORE GRADUALLY WEAKENING. RADAR INDICATES THE STORM HAS ALREADY DROPPED OVER 2 INCHES OF RAIN IN A SMALL AREA WEST OF U.S. HIGHWAY 195. EXPECT HEAVY RAINFALL TO CONTINUE UNDER THIS CELL. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANGLE EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4744 11759 4745 11737 4728 11738 4728 11759 TIME...MOT...LOC 0117Z 180DEG 0KT 4738 11748 $$ FRIES
1 follow-up statement
000 WGUS76 KOTX 290236 FFSOTX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 731 PM PDT WED MAY 28 2008 WAC063-290241- /O.CAN.KOTX.FF.W.0001.000000T0000Z-080529T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SPOKANE WA- 731 PM PDT WED MAY 28 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SPOKANE COUNTY... THE STORM OF CONCERN JUST WEST OF PLAZA WASHINGTON HAS MOSTLY DISSIPATED. NO FLASH FLOODING WAS REPORTED IN THIS RURAL AREA OF SOUTHERN SPOKANE COUNTY BY COUNTY OFFICIALS THE WARNING HAS BEEN CANCELLED. LAT...LON 4744 11759 4745 11737 4728 11738 4728 11759 TIME...MOT...LOC 0231Z 180DEG 0KT 4738 11748 $$ CARTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:40 PM PDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 28, 2:40 PM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 240 PM PDT WED MAY 28 2008 .SYNOPSIS... A BROAD TROUGH OF LOW PRESSURE WILL REMAIN FIXED OVER THE WESTERN U.S. THROUGH THE END OF THE WEEK. WEAK DISTURBANCES ROTATING THROUGH THIS TROUGH WILL TRIGGER OCCASIONAL SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. && .DISCUSSION... TONIGHT...A BROAD UPPER-LEVEL TROUGH REMAINS FIXED OVER THE WESTERN US AND THE CWA REMAINS IN BETWEEN THE TWO JET STREAMS...ONE WHICH CURVES AROUND THE BASE OF THE TROUGH IN SOUTHERN CA AND ONE TO THE NORTH IN CNTRL BC. HOWEVER...UNLIKE THE LAST FEW DAYS WHERE A DRY EAST/NORTHEASTERLY FLOW PERSISTED...FLOW ACROSS THE SOUTHEASTERN ZONES AND CENTRAL IDAHO IS BCMG LIGHT FROM THE SOUTH AND ADVECTING A MOIST UNSTABLE ATMOSPHERE NORTHWARD. HOWEVER...AS MENTIONED ABOVE THE REGION REMAINS IN A WEAK DEFORMATION ZONE BETWEEN SYNOPTICALLY DRIVEN FORCING...SO THE MAIN WEATHER DRIVERS OVERNIGHT WILL COME FROM CONVECTIVELY DRIVEN MESOSCALE VORTICITY MAXIMUMS COMING OUT OF NORTHEAST OREGON. SHORT RANGE MODELS ARE IN AGREEMENT OF A WEAK MESOSCALE VORT MAX DEVELOPING BUT THE EXACT LOCATION AND STRENGTH ARE STILL IN QUESTION. LOOKS LIKE THE MOST FAVORABLE AREA FOR DEVELOPMENT FOR OVERNIGHT SHOWERS AND THUNDERSTORMS WILL BE ALONG A LINE FROM THE NORTHERN BLUE MTS NORTHEAST INTO SHOSHONE COUNTY. THE SECOND AREA OF FOCUS IS ACROSS THE NORTHWEST ZONES INCLUDING THE EAST SLOPES OF THE CASCADES AND THE OKANOGAN VALLEY. NAM AND GFS INDICATE A 40-60KT JET DEVELOPING ACROSS SOUTH-CENTRAL BC COUPLED WITH DECENT LOW-LEVEL CONVERGENCE ACROSS THE EAST SLOPES AND OKANOGAN VALLEY AFT 06Z THIS EVENING. THIS MAY BE THE SECOND AREA TO MONITOR FOR ADDITIONAL SHOWERS AND STORMS DURING THE OVERNIGHT HOURS. THURSDAY THROUGH FRIDAY NIGHT...THE REGION WILL CONTINUE UNDER THE INFLUENCE OF A BROAD UPPER LEVEL TROUGH. THE WATER VAPOR SATELLITE IMAGERY SHOWS A CENTER OF CIRCULATION OVER SOUTHERN OREGON THIS AFTERNOON. THIS LOW WILL WEAKEN ON THURSDAY BUT STILL DIRECT SHORTWAVE ENERGY INTO THE INLAND NORTHWEST. THE SURFACE LOW THAT WAS CENTERED OVER NORTHEAST OREGON THIS MORNING WILL MOVE TO THE NORTHEAST AND LOW LEVEL WINDS WILL BECOME SOUTHERLY. THIS WILL ALLOW WARM MOIST AIR TO FLOW ACROSS THE INLAND NORTHWEST. WHILE THE MOST FAVORABLE AREAS OF INSTABILITY WILL CONTINUE TO BE ACROSS THE EASTERN HALF OF THE FORECAST AREA THE LATEST MODEL GUIDANCE HAS BACKED OFF A BIT FOR THURSDAY AFTERNOON. THE NAM INDICATES A BROAD AREA OF CAPE VALUES OF 400 TO 800 J/KG ACROSS MUCH OF THE EASTERN ZONES. THE LATEST GFS GUIDANCE LIMITS MODEST CAPE VALUES ALONG THE PERIPHERY. HAVE KEPT THUNDER IN THE WEATHER GRIDS BUT LIMITED TO A SLIGHT CHANCE. SHOWERS AND THUNDERSTORMS WILL DIMINISH OVERNIGHT WITH THE LOSS OF DAYTIME HEATING. AS FLOW BECOMES MORE WESTERLY OVER THE WESTERN ZONES THE EAST SLOPES AND THE BASIN WILL DRY OUT. ON FRIDAY EXPECT ANOTHER ROUND OF AFTERNOON SHOWERS MAINLY OVER THE IDAHO PANHANDLE. ANY THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO THE SOUTHEAST CORNER OF THE FORECAST AREA AS SHORTWAVE RIDGING STARTS TO BUILD IN AND THE AIRMASS STABILIZES. TEMPERATURES WILL CONTINUE CLOSE TO SEASONAL NORMALS WITH CLOUDS AND PRECIPITATION KEEPING OVERNIGHT TEMPERATURES MILD. /KELCH && .AVIATION... VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 18Z THURSDAY. MAIN WX CONCERN THIS PERIOD WILL BE THE FORMATION OF SCATTERED -SHRA AND ISOLATED -TSRA AS A RESULT OF DAYTIME HEATING AND A BROAD TROF OF LOW PRESSURE. THE CONVECTION WILL GET GOING AFTER 20Z AND COULD FORM OVER THE ENTIRE CWA. THE BEST CHANCE OF SHOWERS WILL OCCUR OVER SE WA AND CENTRAL ID WHICH COULD IMPACT KLWS AND KPUW. RAINFALL FROM THIS CONVECTION COULD BE HEAVY AND COULD RESTRICT CIGS/VSBYS TO MVFR FOR A BRIEF PERIOD. THE CONVECTION WILL DIMINISH BY 04Z THURSDAY...HOWEVER NIGHTTIME ACTIVITY IS A POSSIBILITY FOR KPUW AND KLWS. EXPECT ANOTHER ROUND OF SHOWERS FOR SOUTHEAST WA AND THE CENTRAL PANHANDLE OF ID BY LATE THURSDAY MORNING. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 53 67 50 70 50 75 / 40 50 50 10 10 10 COEUR DALENE 53 66 50 69 47 74 / 50 50 50 10 10 10 PULLMAN 52 64 49 68 47 73 / 60 50 50 10 10 10 LEWISTON 55 70 53 75 53 77 / 70 40 40 10 10 10 COLVILLE 51 72 48 74 46 76 / 30 50 50 20 10 10 SANDPOINT 51 66 51 68 47 72 / 40 50 50 20 10 10 KELLOGG 49 61 47 65 45 71 / 70 60 60 20 10 10 MOSES LAKE 54 76 50 78 51 79 / 40 20 20 0 0 10 WENATCHEE 57 74 53 76 55 78 / 30 20 20 0 0 10 OMAK 54 76 50 76 51 78 / 30 30 30 0 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, May 28, 5:46 AM PDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 546 AM PDT WED MAY 28 2008 IDZ001>004-026-027-WAZ031>038-041>044-291300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 546 AM PDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 28, 4:31 PM PDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
431 PM PDT WED MAY 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 8 NW DEARY 46.88N 116.68W
05/28/2008 E1.00 INCH LATAH ID FIRE DEPT/RESCUE
HAILSTONES VARIED FROM NICKEL TO QUARTER-SIZED AND FELL
CONTINUOUSLY FOR NEARLY 30 MINUTES ALONG STATE ROAD 9 AND
BEAR CREEK ROAD BETWEEN DEARY AND HARVARD.
0300 PM FLASH FLOOD 14 E POMEROY 46.47N 117.30W
05/28/2008 GARFIELD WA EMERGENCY MNGR
MEASURED 1.6 INCHES OF RAIN IN 20 MINUTES NEAR ALPOWA
SUMMIT ALONG HIGHWAY 12. SEVERAL ROADS CLOSED JUST
SOUTHWEST OF THE SUMMIT.
&&
KJONESThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:19 PM PDT | Flash Flood Warning | OTX | Ferry | 86 min |
Nearby
Flash Flood Warnings in Washington, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.